Constipated

I have cirrhosis and had a TIPS procedure carried out in May 2013 I also have diabetes type 2 and alcoholic dementia. For the past week I have virtually been bed ridden due to constipation although I have a laxative. Which I use when needed I have had a couple of bouts of constipation in the past but it usually corrects itself in a couple of days. This time though I can't seem to get back to normal.

I have had severe lower back pain which moves around to my lower stomach area, also my glucose readings have been very erratic. I don't want to see a doctor just yet as I know I will end up in hospital and I seen enough of them last year to last a lifetime. When the pains I have described go I feel quite well but when they return they can be very disabling. I don't want to worry family and friends largely because I have and still try to be vastly independent. Could anybody offer some advice as it would be greatly appreciated

6 Replies

oldestnewest
  • Hi Jim, Has your Hep or GP suggested Lactulose? It's very effective at removing toxins from your body as well as dealing with constipation but it might not be the right thing for you. There are other things---I take Movicol which my GP said was best for me. I take 2 sachets per day plus a large glass of water every 2 hours. Exercise helps as well. Lying in bed will make it worse. Hopes that helps.

  • Thanks but Lactulose is what I am already prescribed but it can be very aggressive

  • My hubby is prescribed lactulose and also movicol -he only takes the latter when he is 'bunged up'! The rest of the time the lactulose does the trick, yes, he goes up to 5 times a day and sometimes without much warning but it is better than getting constipated or more affected by HE. He also finds that a cup of coffee or piece of fruit cake 'does the trick' if he needs a little help going.

    As regards lactulose we've been advised that it is one medicine which can be 'played about with' i.e. take smaller doses more often or increase/decrease as necessary. You don't want to be constipated as the toxins will build up in your body/brain and won't help either your 'alcoholic dementia' which you say you have or hepatic encephalopathy symptoms.

    Take care,

    Katie

  • Thank you your advice is much appreciated that a problem shared is a problem halved

  • Good Afternoon,

    I would contact your GP as they can offer other medications such as movicol and senna to help with your bowel movements. You mentioned your sugar level being erratic; this could be due to the lactulose as it is a sugar and so if you have diabetes you should really use this with caution and/ or with your specialists guidance.

    Drinking plenty of fluids and keeping mobile will help also

    Kind regards

    Sandy

    Patient Support and Information Manager

  • Thanks

You may also like...